South Carolina, 2025

Flash Flooding and Damaging Wind in South Carolina, June 13, 2025

June 13, 2025 · NWS CAE · 14 events in 2 counties and zones

Diurnally driven convection developed within a moist and unstable air mass characterized by CAPE values greater than 2000 J/kg with weak wind shear and precipitable water values over 2 inches and dewpoints in the lower 70s. Storms were slow moving and trained across Richland and Sumter counties resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Diurnally driven convection developed within a moist and unstable air mass characterized by CAPE values greater than 2000 J/kg with weak wind shear and precipitable water values over 2 inches and dewpoints in the lower 70s. Storms were slow moving and trained across Richland and Sumter counties resulting in flash flooding. Isolated strong storms produced severe wind damage northwest of Sumter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 13, 1:25 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 1:25 PM EST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 PM EDT Fri Jun 13 2025

.SYNOPSIS...
An active weather pattern continues into the weekend with
widespread showers and thunderstorms expected each day. Late
this weekend and next week we will transition to a more typical
summertime pattern with scattered to isolated thunderstorms.
Temperatures will rise next week with Heat Index values
above 100 degrees.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Scattered to widespread afternoon showers and thunderstorms.

A well-developed cumulus field is currently over the area with
scattered showers and thunderstorms mainly north and east of the
I-26 corridor early this afternoon. Atmospheric moisture remains
plentiful, with dewpoints in the low 70s and PWAT values over
2". Strong heating has warmed temperatures into the upper 80s to
around 90 degrees, pushing heat indices above 95 degrees. The
result is moderate to strong instability, with SBCAPE values in
excess of 2000 J/kg. Most of today's convection is expected to
be diurnally driven with surface high pressure offshore. The sea
breeze and any storm outflows will continue to serve as forcing
into this evening. While storm motions should be a bit quicker
today, there remains the potential for training storms and very
heavy rain, so flooding remains a main threat in addition to
some wet microbursts due to precip loading. Of note, a deep
upper trough is progged to move into the Mississippi Valley
later this evening, which may allow some additional shortwave
energy to cross the area and enhance convection for a few
additional hours after sunset.

Convection should gradually taper off late this evening and
overnight, with lingering cloud cover and moisture disrupting
radiational cooling. This should lead to yet another night of
mild temperatures (hello Summer!), with lows in the low 70s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Key Message(s):

- Widespread showers and thunderstorms continue each day.

The synoptic pattern will favor a somewhat elevated risk for
showers/tstms through Monday with the region pinned between
subtropical high pressure centered offshore of the Southeast U.S.
and a mid-level weakness near the lower Mississippi Valley.
Scattered to numerous showers/tstms will be at their greatest
coverage and intensity during the afternoon and early evening hours
with a potential for some activity to linger into the overnights
given the warm and humid airmass that is in place. Moderate to
locally strong instability will support a risk for a few strong to
marginally severe tstms each afternoon with damaging winds, small
hail, locally heavy rainfall and frequent cloud-to-ground lightning
being the primary hazards. The risk for an isolated severe tstm will
be highest where updrafts can become locally enhanced near mesoscale
boundary collisions. Highs will warm into the 90s each afternoon
with early morning lows cooling in the 70s. It will certainly be hot
and humid with afternoon heat indices peaking 100-107, which is
below the 108 criteria for a Heat Advisory.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Key Message(s):

- Seasonable weather in the long term with daily t-storm
  chances
- Heat index values approaching or exceeding 100F next week

The subtropical ridge off the Southeast U.S. coast will build west
and intensify through much of next week as a hot and humid airmass
remains in place. The ridge could limit the convective coverage for
much of the period, although it remains to be seen this far out in
time if the capping inversion noted on some guidance will be
sufficient to completely curtail convection. Pops were held closely
to the 13/13z NBM (mainly chance category) until confidence on how
the building ridge will impact the daily thermodynamic profile
increases. Afternoon highs will warm into the lower-mid 90s each
afternoon with overnight lows only cooling into the 70s. Localized
heat indices could get close to the 108 Heat Advisory thresholds at
times, so Heat Advisories could be needed at some point if advisory
conditions become a bit more widespread.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions currently at the terminals with FEW-SCT clouds at 2.5-
2.5kft MSL and SCT-BKN decks above. SCT SHRA/TSRA have developed
mainly northeast of CAE/OGB, but expect coverage to expand to
include all TAF sites through the afternoon. Main threat will be
heavy rain and brief MVFR CIGS/VSBYS as a result, but wind gusts to
30 kts are also possible. Outside of convective gustiness, sfc winds
expected to be S/SW at less than 10 kts into this evening.

SHRA/TSRA activity should diminish this evening with the loss of
daytime heating, giving way to BKN mid to high level debris clouds
and another possible batch of stratus and associated restrictions.
Best timing for CIG restrictions is 14/07-13z, which should remain
in the MVFR range, but brief drops to IFR are also possible.
Overnight winds expected to be light and variable, then increasing
late Saturday morning 8-12 kts from the SW. Another round of
SHRA/TSRA can be expected Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Brief restrictions are possible each
afternoon/evening into early next week with typical summertime
convection. Patchy early morning fog and stratus may also cause some
restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...EC
NEAR TERM...EC
SHORT TERM...ST/CHS
LONG TERM...ST/CHS
AVIATION...EC

In the hours before

Special weather statement, Jun 13, 2:38 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
338 PM EDT Fri Jun 13 2025

SCZ022-029-031-132045-
Kershaw SC-Sumter SC-Lee SC-
338 PM EDT Fri Jun 13 2025

...A strong thunderstorm will impact portions of Lee, northern Sumter
and south central Kershaw Counties through 445 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Oakland, or 10 miles north of Shaw Air Base, moving
east at 20 mph.

HAZARD...Wind gusts 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bishopville, Lee State Park, Elliott, Mayesville, Lynchburg, Lucknow,
Ashwood, Oswego, Dalzell, Dinkins Mill, Manville, Spring Hill,
Antioch, Boykin, St. Charles, Rembert, Wisacky, Woodrow, and Shiloh.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 98 and 126.
 Interstate 95 between mile markers 141 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 7996 3402 8056 3421 8062 3434 8018
      3432 8017 3428 8013 3423 8011 3420 8011
      3416 8016 3415 8015 3409 8008 3408 8003
      3404 7999 3401 7991 3399 7989
TIME...MOT...LOC 1937Z 263DEG 16KT 3411 8053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Jun 13, 3:21 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Fri Jun 13 2025

SCZ016-021-022-029-116-132100-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
421 PM EDT Fri Jun 13 2025

...A strong thunderstorm will impact portions of eastern Fairfield,
southern Lancaster, north central Lee, southwestern Chesterfield and
Kershaw Counties through 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westville, or 11 miles northeast of Lake Wateree Dam, moving east at
20 mph.

HAZARD...Torrential rain, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Lake Wateree Dam, Kershaw, Carolina Sandhills Wildlife
Refuge, Westville, Mt Pisgah, Longtown, Cassatt, Liberty Hill, Lake
Wateree State Park, Mcbee, Bethune, North Central High School,
Dekalb, Alligator Fire Station, Middendorf, Midway Elementary School,
Kershaw Correctional Institution, Lake Wateree near Highway 97, and
Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 8029 3433 8025 3434 8021 3436 8020
      3437 8018 3433 8018 3426 8094 3452 8097
      3467 8018 3452 8013 3445 8013
TIME...MOT...LOC 2021Z 262DEG 18KT 3445 8055

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jun 13, 5:06 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
606 PM EDT Fri Jun 13 2025

SCZ027-028-030-037-132245-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-
606 PM EDT Fri Jun 13 2025

...A strong thunderstorm will impact portions of northwestern
Calhoun, Lexington, northeastern Aiken and central Richland Counties
through 645 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Red Bank, moving northeast at 15 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, St. Andrews, Oak Grove, Highway 6 at Lake Murray
Dam, Red Bank, Dentsville, South Congaree, Pine Ridge, Gaston,
Arcadia Lakes, Columbia International University, Harbison State
Forest, SC State Fair Grounds, and West Columbia Riverwalk.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 39 and 73.
 Interstate 26 between mile markers 101 and 125.
 Interstate 77 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Murray, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3366 8133 3393 8154 3418 8103 3387 8081
TIME...MOT...LOC 2205Z 246DEG 13KT 3386 8134

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC

The radar

The Columbia radar (KCAE), 57 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Sumter

When
June 13, 6:15 PM EST to 9:15 PM EST
Where
Sumter County, 0.69 mi N of Pinckney Xrds
Reported by
Mesonet
Coordinates
33.990, -80.500

Over 6.5 inches of rain measured in 3 hours between 6pm and 9pm with over 3 inches of rain in 1.5 hours.

Thunderstorm Wind, Sumter

When
June 13, 7:35 PM EST
Where
Sumter County, 3.45 mi ENE of Dalzell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.033, -80.422

Sumter sheriff office reported trees down in Dalzell area. Time estimated by radar.

Flash Flood, Sumter

When
June 13, 7:45 PM EST to 8:15 PM EST
Where
Sumter County, 1.2 mi E of Dalzell to 1.23 mi E of Dalzell
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.020, -80.459

Sumter Fire reported water over the roadway on Camden Highway at Valencia Drive.

Flash Flood, Sumter

When
June 13, 7:55 PM EST to 9:00 PM EST
Where
Sumter County, 0.9 mi N of Pinckney Xrds to 1.15 mi NNE of Pinckney Xrds
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
33.993, -80.497

Sumter dispatch reported multiple cars stuck in flood waters around the Oakland and Dalzell areas.

Flash Flood, Sumter

When
June 13, 8:30 PM EST to 8:50 PM EST
Where
Sumter County, 3.78 mi WNW of Dubose to 3.72 mi WNW of Dubose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.065, -80.414

Sumter Sheriff office reported multiple stalled vehicles on Hwy 441 near Cotton Acres Rd.

Flash Flood, Sumter

When
June 13, 8:45 PM EST to 9:10 PM EST
Where
Sumter County, 1.5 mi NNW of Stateburg to 1.21 mi NNW of Stateburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.970, -80.541

Sumter Sheriff office reported multiple stalled vehicles over the past hour on Hwy 261 near Raccoon Rd where Beech Creek had flowed out of its banks across the road.

Flash Flood, Richland

When
June 13, 9:15 PM EST to 9:45 PM EST
Where
Richland County, 1.34 mi WSW of Capitol View to 1.34 mi ESE of Greenlawn
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.970, -80.950

Richland County reported a vehicle stuck in flood waters with water up the door almost to the windows.

Flash Flood, Richland

When
June 13, 9:21 PM EST to 9:45 PM EST
Where
Richland County, 1.72 mi SE of Eau Claire to 1.7 mi SE of Eau Claire
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.030, -81.012

Richland County reported another flooded vehicle north of downtown Columbia on Germany St at Waites Rd.

Flash Flood, Richland

When
June 13, 9:26 PM EST
Where
Richland County, 0.69 mi NW of Olympia Mills to 0.68 mi NW of Olympia Mills
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.988, -81.028

USGS stream gage at Main and Whaley street rose above flood stage with significant flooding. Stream level was at 7.54 ft.

Flash Flood, Richland

When
June 13, 9:27 PM EST to 10:00 PM EST
Where
Richland County, 1.67 mi SSW of Eau Claire to 1.73 mi SSW of Eau Claire
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.027, -81.038

Richland County reported a flooded vehicle at I-277 and Bull St.

Flash Flood, Richland

When
June 13, 9:37 PM EST to 10:15 PM EST
Where
Richland County, 0.35 mi N of Columbia to 0.38 mi N of Columbia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.005, -81.021

EM reported flooded vehicle floating in flood waters at Gervais near the train trestle.

Flash Flood, Richland

When
June 13, 10:10 PM EST to 10:14 PM EST
Where
Richland County, 0.69 mi NW of Olympia Mills to 0.68 mi NW of Olympia Mills
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.988, -81.028

USGS stream gage on Rocky Branch Creek at Main and Whaley St fell below flood stage of 7.3 feet between 11:12pm and 11:14pm.

Flash Flood, Richland

When
June 13, 10:26 PM EST to 10:45 PM EST
Where
Richland County, 2.15 mi WNW of Horrel Hill to 2.14 mi WNW of Horrel Hill
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.967, -80.882

Richland County reported a flooded vehicle near the intersection of Bitternut Road and Chandler Hall Lane.

Flash Flood, Richland

When
June 13, 10:27 PM EST to 11:00 PM EST
Where
Richland County, 0.96 mi W of Olympia Mills to 0.95 mi W of Olympia Mills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.982, -81.037

Storm spotter reported flooding over the lowermost portion of the rear parking lot between Granby Mills and Olympia Mills.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272762, 1258995, 1260986, 1260988, 1261214, 1261215, 1261232, 1261235, 1261237, 1261241, 1261242, 1261243, 1261244, 1261245.